Flash Flood, Sullivan
- When
- July 22, 4:25 PM EST to 6:00 PM EST
- Where
- Sullivan County, Kingsport to 1 mi E of Kingsport
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.550, -82.550
Street flooding occurred near Dobyns-Bennett High School.
A hot and humid air mass covered the region, while a cold front slowly approached from the Ohio Valley. Slow-moving convection developed over area and generated some localized flooding in some Tennessee Valley locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A hot and humid air mass covered the region, while a cold front slowly approached from the Ohio Valley. Slow-moving convection developed over area and generated some localized flooding in some Tennessee Valley locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 22, 2:25 PM EST, 2 hours earlier.
Area Forecast Discussion
National Weather Service Morristown TN
325 PM EDT Mon Jul 22 2019
.SHORT TERM...(Tonight and Tuesday)...
The pattern today is highlighted by deep H5 troughing across the
eastern CONUS, with a series of shortwave impulses passing through
the mean flow aloft. At the surface, weakening high pressure
continues to retreat as a cold front approaches out of the OH
Valley. The headline of the day continues to be deep/moist swly
flow running nearly parallel to the approaching front amidst
marginal instability and upper divergence associated the rear
entrance region of an upper jetmax over the Great Lakes. All these
factors combine with pwats near 2 inches to favor numerous showers
and thunderstorms regionwide today ahead of the front, as well as a
second round associated with the fropa overnight. The primary
threat continues to be heavy rainfall given the above noted moisture
, slow storm motions, and training which will all favor increased
potential for Flash Flooding, especially for areas along/north of
I40 where FFGs are lowest. Latest CAMQPF suggests a few rounds of
heavier precipitation to fall slightly southward of the original
Flash Flood Watch, thus did opt to expand it slightly southward as
well as extending through 12z tomorrow morning, although some
western zones could be cancelled earlier than that. All in all the
fcst for tonight and through the overnight will feature likely/cat
pops with nearly 1-2 inches of QPF (locally higher amounts possible)
expected. While general thunderstorms will dominate, cannot rule out
a few strong storms, especially later along the front when deep
shear is maximized in the 35-45kts range.
Otherwise, the front should sweep through the region by around
daybreak Tuesday with light precipitation to accompany the boundary
by that point, thus pops will be tapering down with likely levels
over the high terrain and chances westward. Beyond that, pops lower
further as drier air advects into the area from the west with nearly
a dry fcst favored by periods end. Temperatures on Tuesday will be
nearly a category below normal levels.
.LONG TERM...(Tuesday night through Monday)...
The main story of the extended will be the cooler and drier air
across the region midweek. For Tuesday night and Wednesday, longwave
trough will be across the Eastern CONUS with surface high pressure
building in from our west across the mid-Mississippi Valley. Surface
cold front will be to the east of the Appalachian chain with N/NE
flow advecting boundary layer cold air across the forecast area. PW
values will be very dry for this time of year between 0.5 and 0.8
inch, and dew points will be in the 50s. This dry air is near the
minimum for this time of year according to NAEFS forecast data.
Additional shortwaves moving south through the upper flow will act
to amplify the longwave trough through Wednesday afternoon, but dry
boundary layer air and surface high pressure should limit any
precipitation chances. With 850mb temperatures between 10C and 13C
across the forecast area, this will be near the 1st percentile of
climatology. This is a strong signal for below normal temperatures
and an early fall-like feel. For this reason, temperatures midweek
are expected to be 10 to 15 degrees below normal for this time of
year with a mostly clear sky.
The cool and dry airmass is expected to continue into the weekend
with temperatures approaching seasonal normals by Friday and
Saturday as the airmass moderates and ridging begins to increase.
Surface high pressure shifts east on Saturday with a return of low-
level southerly flow and an increase in boundary layer moisture. The
increasing temperatures and moisture will result in some slight
chance isolated convection across mainly the higher elevations of
southeast Tennessee this weekend and into early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 72 82 62 83 / 80 30 10 0
Knoxville McGhee Tyson Airport, TN 69 78 59 80 / 100 50 10 0
Oak Ridge, TN 69 80 60 81 / 90 50 10 0
Tri Cities Airport, TN 67 76 55 77 / 80 60 10 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Flash Flood Watch through Tuesday morning for Anderson-Bledsoe-
Blount Smoky Mountains-Campbell-Claiborne-Cocke Smoky
Mountains-Grainger-Hamblen-Hancock-Hawkins-Jefferson-
Johnson-Knox-Loudon-McMinn-Meigs-Morgan-North Sevier-
Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
Greene-Northwest Monroe-Rhea-Roane-Scott-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Sullivan-Unicoi-Union-Washington.
VA...Flash Flood Watch through Tuesday morning for Lee-Russell-Scott-
Washington-Wise.
&&
CDG/JBHazardous Weather Outlook National Weather Service Morristown TN 332 PM EDT Mon Jul 22 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231945- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 332 PM EDT Mon Jul 22 2019 /232 PM CDT Mon Jul 22 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Widespread showers and thunderstorms are forecast today and tonight as a front approaches and moves through the region. A very moist atmosphere will favor periods of heavy rainfall, which could lead to isolated flash flooding. The Flash Flood Watch is now in effect through 8AM Tuesday. Storm total rainfall amounts around 1 to 2 inches are expected, with locally high amounts approaching 3 inches possible. Additionally, a few strong storms will be possible tonight as the front passes through with gusty winds and cloud to ground lightning being the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated but spotters are encouraged to submit any reports of severe weather through the web by going to weather.gov/mrx/SpotterReports. CDG
Special Weather Statement
National Weather Service Morristown TN
344 PM EDT Mon Jul 22 2019
TNZ013-014-222030-
Claiborne TN-Campbell TN-
344 PM EDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAIBORNE AND
NORTHERN CAMPBELL COUNTIES UNTIL 430 PM EDT...
At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zion Hill, or 10 miles north of La Follette, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jellico, Fincastle, White Oak, Elk Valley, Indian Mountain State Park
and Clairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3658 8383 3643 8382 3642 8383 3643 8386
3642 8388 3643 8389 3642 8389 3641 8391
3640 8391 3642 8427 3651 8428 3651 8426
3653 8426 3653 8425 3659 8426
TIME...MOT...LOC 1944Z 267DEG 15KT 3652 8419
JLBSpecial Weather Statement
National Weather Service Morristown TN
417 PM EDT Mon Jul 22 2019
TNZ017-018-046-VAZ008-222100-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-
417 PM EDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHWESTERN JOHNSON
AND SOUTH CENTRAL WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL
500 PM EDT...
At 416 PM EDT, Doppler radar was tracking a strong thunderstorm over
Spurgeon, or 7 miles southeast of Kingsport, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Kingsport, Bristol Tn, Bristol Va, Abingdon, Mountain City, Walnut
Hill, Spurgeon, Colonial Heights, Oak Grove, Bluff City, Morril's
Cave, Tri-City Airport, Blountville, Shady Valley, South Holston Dam,
Warriors Path State Park, Hilander Park and Harr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3642 8239 3643 8239 3642 8241 3643 8240
3644 8242 3644 8252 3653 8257 3660 8235
3660 8230 3661 8230 3674 8187 3648 8178
TIME...MOT...LOC 2016Z 253DEG 34KT 3648 8244
GaruckasSpecial Weather Statement
National Weather Service Morristown TN
430 PM EDT Mon Jul 22 2019
TNZ038-069-070-073-222115-
Jefferson TN-Grainger TN-Knox TN-North Sevier TN-
430 PM EDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...CENTRAL
JEFFERSON...SOUTHWESTERN GRAINGER AND NORTHWESTERN SEVIER COUNTIES
UNTIL 515 PM EDT...
At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Knoxville, Sevierville, Jefferson City, Dandridge, New Market,
Strawberry Plains, Halls, Blaine, House Mountain State Park,
Maloneyville, Mascot, Piedmont, Kodak and Lake Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3592 8399 3609 8403 3619 8346 3618 8347
3616 8346 3616 8345 3595 8337
TIME...MOT...LOC 2029Z 261DEG 26KT 3602 8391
GaruckasSpecial Weather Statement
National Weather Service Morristown TN
457 PM EDT Mon Jul 22 2019
TNZ017-018-VAZ008-222145-
Sullivan TN-Johnson TN-Washington VA-
457 PM EDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...
NORTHEASTERN JOHNSON AND WASHINGTON COUNTIES AND THE EASTERN CITY OF
BRISTOL UNTIL 545 PM EDT...
At 457 PM EDT, Doppler radar was tracking a strong thunderstorm near
Abingdon, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Bristol Tn, Bristol Va, Abingdon, Glade Spring, Damascus, Lindell,
Laurel Bloomery, Holston, Hilander Park, Emory-Meadow View, Harr and
Konnarock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
3657 8169 3655 8169 3653 8212 3676 8217
3685 8176 3679 8170 3664 8162 3664 8161
TIME...MOT...LOC 2057Z 262DEG 33KT 3663 8204
GaruckasSpecial Weather Statement
National Weather Service Morristown TN
505 PM EDT Mon Jul 22 2019
TNZ069-071-073-222145-
Knox TN-NW Blount TN-North Sevier TN-
505 PM EDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND
NORTHWESTERN BLOUNT COUNTIES UNTIL 545 PM EDT...
At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alcoa, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton Village,
McMahan, Lake Forest, Seymour, Kimberlin Heights and Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3573 8402 3584 8416 3594 8394 3595 8367
3591 8364
TIME...MOT...LOC 2105Z 230DEG 14KT 3580 8401
GaruckasThe Knoxville radar (KMRX), 87 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
4 flash flood. Local standard time, as filed.
Street flooding occurred near Dobyns-Bennett High School.
Several flooded roadways were noted north of Knoxville in the northern parts of Knox County. Three feet of water was observed near the intersection Dutch Valley Drive and Old Broadway.
A water rescue occurred at the intersection of Moody Avenue and Hwy 71 near South Knoxville.
Several roadways were flooded in the Rockwood area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844727, 844731, 844732, 844733.